What are the warning signs of heroin use?
In the last few years, heroin use has increased across all demographics. Average yearly rates of past-year heroin use skyrocketed over 60%from 1.6 (2004) to 2.6 per 1,000 (2013). In what may be the scariest statistics, odds of past-year heroin use were even higher with opiod (narcotic analgesic) use.
Indeed, heroin was once thought to be a drug of the past, used by rock stars, hippies, and street hookers. But it has come back with a vengeance, and a 40-year drug war hasn’t done much to stifle it. In the United States, addiction to prescription painkillers such as Norco and Vicodin aren’t helping. When the prescriptions expire, people are turning to the next best thing – a real opiate. Sometimes they aren’t even switching just to maintain an addiction – heroin is often cheaper, and is easier to get than ever.
In 2014, The Verge reported that 90% of heroin users are white, and don’t live in particularly large cities. This fact blows the image of the inner city prostitute out of the water. Nor are they musicians in a drug-fueled orgy – they are your neighbors, your friends. Your aunt. 50 years ago, the typical user was a dark-skinned male, about age 16. Boy, have times ever changed.
Let’s look at some of the common warning signs of heroin use. Remember, it’s a lot harder to spot in suburbia, behind closed doors than it is on the street corner.
- Heroin users may act dopey. Heroin induces an intense euphoria (rush) and can make the user very sleepy, disoriented, and “out of it”. Pupils dilate, skin flushes, and the user may simply collapse from what appears to be from dreamy exhaustion. Impulse control and decision-making skills are likely to deteriorate.
- Heroin users feel no pain. They are easily injured and might not even know it. Opiate transmitters connect to receptors in the brain that are responsible for pain and pleasure.
- The user’s body will try and reject the heroin. He or she may itch, will likely experience nausea, vomiting, and constipation.
- The best warning signs of heroin use may be the leftover paraphernalia. Heroin is typical smoked, snorted, or injected. Pipes and metal spoons may be present, as well as the telltale leavings of intravenous drug use, such as needles, syringes, and rubber tubing. Heroin itself presents as a crumbly substance, usually from off-white to light brown. Black tar heroin, however, is befitting it’s name.
- Intravenous drug users often have obvious blemishes on their body at injection points. These are called track marks, but can also include abscesses from skin popping. They most often look like small bruises or scabs, but if infected can present with sores and dying flesh.There may also be effort to cover these marks, like oddly wearing a long-sleeved sweater in the middle of the summer.
- Heroin users often lose weight during periods of use. Cycles of sustained use and withdrawal may result in considerable weight fluctuation. Along with this may be muscle weakness and general signs of poor health.
- Withdrawal symptoms – these are the same as many hard drugs. Anxiety, panic attacks, pain, diarrhea, nausea, vomiting,
If you know the warning signs of heroin use, you are better able to detect when someone you know or love is an addict. Please encourage him or her to seek help immediately.